Minnesota, 2003Damaging Wind in Minnesota, July 3, 2003
July 3, 2003 · NWS FSD · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 3, 7:25 PM CST, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 3, 7:25 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
825 PM CDT THU JUL 3 2003
00Z OBJECTIVE SFC ANALYSIS INDCD BAROCLINIC ZONE FM NR KSLB WWD TO S
OF KYKN. WK SFC LO WAS NR KOFK. SYNOPTIC CDFNT WAS JUST MOVING INTO
NW SD WITH DRYLINE/SFC TROF S THRU WRN SD INTO WRN NEB. AREA 88-DS
INDC RW/TRW PUSHING NE INTO NRN NEB AND WL MV INTO SRN SD BY 02Z.
THIS COMPLEX SHLD GRADUALLY WEAKEN AS IT MOVES NE INTO OUR AREA AS
CONVECTION IS LARGELY DRIVEN BY INSOLATION. OTHER CONVECTION CONTS
TO INCREASE ACROSS WRN SD...AND THIS TREND IS EXPECTED TO CONT
OVERNIGHT AS 45 KT LO LVL JET INCREASES WEST OF CURRENT NEB COMPLEX.
ADDITIONAL DVLPMENT IS ALSO LIKELY ALONG STRNRY BOUNDARY W OF
CURRENT COMPLEX AND AHEAD OF WRN SD ACTIVITY AFTR 05Z. GIVEN THE
MAGNITUDE OF LO LVL JET ACROSS CNTRL NEB FOCUSING ON STNRY BOUNDARY
ACROSS NRN NEB...MCS DVLPMNT LIKELY ALONG SD/NEB BORDER INTO SRN SD.
LIFTING AN ELEVATED PARCEL WLD GIVE AOA 2000 J/KG OF CAPE WITH SHEAR
ABOVE THE INVERSION OF 40 KTS. THUS ELEVATED SVR WL BE POSSIBLE THRU
THE NIGHT ACROSS CWA. HEAVY RAIN THOUGH IS THE MAIN THREAT AS FLASH
FLOOD GUIDANCE IN SRN CWA RUNNING AROUND 2 INCHES. WL CONSIDER FLASH
FLOOD WATCH OVER THE NEXT COUPLE OF HOURS ONCE WE HAVE MORE
CONFIDENCE IN WHERE EVOLUTION OF SYSTEM WL TAKE PLACE. AS FAR AS
ZONES...WL UPDATE TO INCREASE POPS...ESPECIALLY ACROSS THE SRN
AREAS. OTHERWISE TMPS AND WINDS SEEM ON TRACK.
UPDATED GRIDS AND ZONES OUT BY 9 PM.
.FSD...NONE
BOUSTEAD
Hazardous weather outlook, Jul 3, 3:06 PM CST, 8 hours 34 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-041200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
406 PM CDT THU JUL 03 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THE CHANCE FOR THUNDERSTORMS WILL INCREASE OVERNIGHT AS A STRONG
UPPER LEVEL DISTURBANCE...AND ASSOCIATED COLD FRONT MOVES INTO
THE NORTHERN PLAINS. THUNDERSTORMS WILL DEVELOP THIS EVENING OVER
THE WESTERN HIGH PLAINS...FROM WESTERN NORTH DAKOTA SOUTH INTO
WESTERN SOUTH DAKOTA. THESE THUNDERSTORMS WILL MOVE EAST INTO THE
AREA AFTER MIDNIGHT. SOME OF THESE THUNDERSTORMS MAY BE
SEVERE...WITH THE MAIN THREAT BEING DAMAGING WIND...BUT ISOLATED
LARGE HAIL IS ALSO POSSIBLE.
DUE TO THE AMOUNT OF MOISTURE IN THE ATMOSPHERE...HEAVY RAINFALL
WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORM.
FLOODING...
FLOODING CONTINUES ALONG THE LOWER VERMILLION RIVER IN AREAS NEAR
WAKONDA THROUGH THIS AFTERNOON. THE LOWER VERMILLION SHOULD BE
BELOW FLOOD BY LATE AFTERNOON. REFER TO THE LATEST FLOOD
STATEMENTS FOR SPECIFIC FORECASTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO FRIDAY
MORNING...WITH THE BEST CHANCE SOUTHEAST OF A LINE FROM YANKTON
SOUTH DAKOTA THROUGH SIOUX FALLS TO MARSHALL MINNESOTA. SOME OF
THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE
HAIL.
ANOTHER CHANCE OF THUNDERSTORMS WILL DEVELOP SATURDAY AFTERNOON
IN SOUTH CENTRAL SOUTH DAKOTA...AND SPREAD EAST OVER THE AREA
SATURDAY NIGHT AND SUNDAY. SOME OF THESE THUNDERSTORMS COULD ALSO
BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 11 PM.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
BOUSTEAD
In the hours before
Local storm report, Jul 3, 10:56 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1156 PM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 PM BEAVER CREEK MN 59 MPH TSTM GUST
07/03/03 ROCK MEASURED BY MNDOT
AUTOMATED OBSERVING
EQUIPMENT.Local storm report, Jul 3, 11:07 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO TIME OF REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1207 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1138 PM BEAVER CREEK MN 59 MPH TSTM GUST
07/03/03 ROCK MEASURED BY MNDOT
AUTOMATED OBSERVING
EQUIPMENT.Local storm report, Jul 3, 11:10 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1210 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1204 AM SANBORN IA 70 MPH TSTM GUST
07/04/03 OBRIEN CAMPER TOPPLED.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 3, 11:23 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1223 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1118 PM SIOUX CENTER IA 66 MPH TSTM GUST
07/03/03 SIOUX RECORDED ON AUTOMATED
OBSERVING EQUIPMENT.
REPORTED BY MEDIA.
1135 PM ORANGE CITY ARPT IA 62 MPH TSTM GUST
07/03/03 SIOUX RECORDED ON AUTOMATED
OBSERVING EQUIPMENT.
1155 PM CHEROKEE IA WIND DAMAGE
07/03/03 CHEROKEE TREES DOWN. REPORTED BY
STORM SPOTTER.
1200 AM EGAN SD 60 MPH TSTM GUST
07/04/03 MOODY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1220 AM SPENCER IA 60 MPH TSTM GUST
07/04/03 CLAY RECORDED ON OBSERVING
EQUIPMENT. REPORTED BY
MEDIA.Local storm report, Jul 3, 11:27 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO TIME OF REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1227 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 PM SIOUX FALLS SD 63 MPH TSTM GUST
07/03/03 MINNEHAHA MEASURED BY AUTOMATED
OBSERVING EQUIPMENT.Local storm report, Jul 3, 11:29 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1229 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 AM SIBLEY IA 60 MPH TSTM GUST
07/04/03 OSCEOLA REPORTED BY LAW
ENFORCEMENT OFFICIAL.Thunderstorm Wind, Jackson
- When
- July 3, 11:40 PM CST
- Where
- Jackson County, 7 mi SW of Jackson
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.550, -95.100
Thunderstorm winds caused tree damage, including trees of unknown size blown down. A camper was damaged by tree debris near Loon Lake.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 3 to 9, 20033 deaths · 93 injured · 9 events
- Hail and Damaging Winds in North Dakota, July 3, 2003$30 million · 1.75 in hail · 23 events
- Tornado and Hail in South Dakota, July 3, 2003$75,000 · F2 · 4 events
- Wildfire in California, July 3, 20035 injured · $750,000 · 1 event
- Damaging Wind in South Dakota, July 3, 2003$1.0 million · 61 kt wind · 1 event
- Wildfire in California, July 3 to 4, 2003$810,000 · 1 event
- Hail and Damaging Winds in Minnesota, July 3 to 4, 20032 injured · 71 kt wind · 63 events
- Tornado and Damaging Winds in Iowa, July 3 to 4, 20031 injured · $83,000 · F0 · 21 events
- Damaging Winds in South Dakota, July 3, 2003$100,000 · 61 kt wind · 2 events
- Damaging Wind in South Dakota, July 3, 2003$100,000 · 52 kt wind · 1 event
- Damaging Wind in South Dakota, July 3, 2003$100,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, July 3, 20032.75 in hail · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378341.